Skip to main content Accessibility help
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 1
  • Online publication date: June 2017

Analytic and pseudo-analytic structures



One of the questions frequently asked nowadays about model theory is whether it is still logic. The reason for asking the question is mainly thatmore andmore ofmodel theoretic research focuses on concretemathematical fields, uses extensively their tools and attacks their inner problems. Nevertheless the logical roots in the case of model theoretic geometric stability theory are not only clear but also remain very important in all its applications.

This line of research started with the notion of a κ-categorical first order theory, which soon mutated into the more algebraic and less logical notion of a κ-categorical structure.

A structure M in a first order language L is said to be categorical in cardinality κ if there is exactly one structure of cardinality κ (up to isomorphism) satisfying the L-theory of M.

In other words, if we add to Th(M) the (non first-order) statement that the cardinality of the domain of the structure is κ, the description becomes categorical.

The principal breakthrough, in the mid-sixties, from which stability theory started was the answer to J. Los’ problem.

THE MORLEY THEOREM. A countable theory which is categorical in one uncountable cardinality is categorical in all uncountable cardinalities.

The basic examples of uncountably categorical structures in a countable language are:

1. Trivial structures (the language allows only equality);

2. Abelian divisible torsion-free groups; Abelian groups of prime exponent (the language allows +, =); Vector spaces over a (countable) division ring;

3. Algebraically closed fields in language.

Also, any structure definable in one of the above is uncountably categorical in the language which witnesses the interpretation.

The structures definable in algebraically closed fields, for example, are effectively objects of algebraic geometry.

As a matter of fact the main logical problem after answering the question of J. Los was what properties of M make it κ-categorical for uncountable κ?

The answer is now reasonably clear:

The key factors are measurability by a dimension and high homogeneity of the structure.

This gave rise to (Geometric) Stability Theory, the theory studying structures with good dimensional and geometric properties (see [Bu] and [P]). When applied to fields, the stability theoretic approach is in many respects very close to Algebraic Geometry.

[BM] L., Belair and A., Macintyre, L'automorphisme de Frobenius des vecteurs de Witt, Comptes Rendus de l'Académie des Sciences de Paris, tome 331, Série 1, (2000), pp. 1–4.
[Bu] S., Buechler, Essential stability theory, Springer-Verlag, Berlin, 1996.
[CH] Z., Chatzidakis and E., Hrushovski, Model theory of difference fields, preprint, 1995.
[EF] P., Eklof and E., Fisher, The elementary theory of abelian groups, Annals ofMathematical Logic, vol. 4 (1972), pp. 115–171.
[Ha] R., Hartshorne, Algebraic geometry, Springer-Verlag, Berlin-Heidelberg-New York, 1977.
[HHM] D., Haskell, E., Hrushovski, and D., Macpherson, Independence and elimination of imaginaries in algebraically closed valued fields, preprint, 2000.
[HR] W., Henson and L., Rubel, Some applications of Nevanlinna theory to mathematical logic: identities of exponential functions, Transactions of the American Mathematical Society, vol. 282 (1984), pp. 1–32, correction in vol. 294 (1986), p. 381.
[H1] E., Hrushovski, A new strongly minimal set, Annals of Pure and Applied Logic, vol. 62 (1993), pp. 147–166.
[H2] E., Hrushovski, Strongly minimal expansions of algebraically closed fields, Israel Journal ofMathematics, vol. 79 (1992), pp. 129–151.
[H3] E., Hrushovski, The Mordell–Lang conjecture for function fields, Journal of the American Mathematical Society, vol. 9 (1996), no. 3, pp. 667–690.
[H4] E., Hrushovski, Difference fields and the Manin-Mumford conjecture, preprint, 1996.
[HZ] E., Hrushovski and B., Zilber, Zariski geometries, Journal of the American Mathematical Society, vol. 9 (1996), pp. 1–56.
[Kh] A., Khovanski, Fewnomials, Fazis, Moscow, 1997, in Russian.
[K] P., Koiran, The theory of Liouville functions, The Journal of Symbolic Logic, vol. 68 (2003), no. 2, pp. 353–365.
[L] S., Lang, Introduction to transcendental numbers, Addison-Wesley, Reading, Massachusetts, 1966.
[Le] O., Lessmann, Dependence relation in non-elementary classes, Ph.D. thesis, Carnegie Mellon University, 1998.
[Ma] D., Marker, Model theory of differential fields, Model theory of fields, Lecture Notes in Logic, Springer-Verlag, 1996.
[M] D., Mumford, Abelian varieties, Tata Institute, Bombay, 1968.
[PS] Y., Peterzil and S., Starchenko, A trichotomy theorem for o-minimal structures, Proceedings of the London Mathematical Society, vol. 77 (1998), no. 3, pp. 481–523.
[P] A., Pillay, Geometric stability theory, Clarendon Press, Oxford, 1996.
[R] E., Rabinovich, Interpreting a field in a sufficiently rich incidence system, QMW Press, 1993.
[Sh] S., Shelah, Classification theory, North-Holland, Amsterdam, 1990, revised edition.
[Sh1] S., Shelah, Finite diagrams stable in power, Annals of Mathematical Logic, vol. 2 (1970), pp. 69–118.
[W] A., Wilkie, Liouville functions, Logic colloquium 2000 (R., Cori et al., editors), Lecture Notes in Logic, vol. 19, AK Peters, 2005, this volume, pp. 383–391.
[Z1] B., Zilber, The structure of models of uncountably categorical theories, Proceedings of the International Congress of Mathematicians, 1983, Warszawa, vol. 1, PWN—North-Holland Publishing Company, Amsterdam — New York — Oxford, 1984, pp. 359–368.
[Z2] B., Zilber, Fields with pseudo-exponentiation, e-archive: math.LO/0012023.
[Z3] B., Zilber, Raising to powers in algebraically closed fields, Journal of Mathematical Logic, vol. 3 (2003), pp. 217–238.
[Z4] B., Zilber, Quasi-Riemann surfaces, Logic: from foundations to applications, European Logic Colloquium (W., Hodges, M., Hyland, C., Steinhorn, and J., Truss, editors), Clarendon Press, Oxford, 1996, pp. 515–536.
[Z5] B., Zilber, Exponential sums equations and the Schanuel conjecture, Journal of the London Mathematical Society, vol. 65 (2002), no. 2, pp. 27–44.
[Z6] B., Zilber, A theory of a generic function with derivations, Logic and Algebra (Yi, Zhang, editor), Contemporary Mathematics AMS series, vol. 302, AMS, 2002, pp. 85–100, available on
[Z7] B., Zilber, Covers of the multiplicative group of an algebraically closed field of characteristic zero, available on, 2001.
[Z8] B., Zilber, A categoricity theorem for quasi-minimal excellent classes, to appear, available on